A retrospective study of nursing home residents in Connecticut revealed that the use of warfarin in the nursing home setting presents substantial safety concerns for patients. During the 12-month study period, 490 nursing home residents received warfarin. The primary outcome was a warfarin-related adverse event (AE). Potential warfarin-related AEs were defined as situations in which the international normalized ratio was noted to be 4.5 or greater, and an error in management was noted, but no injury occurred.
Over the 12-month observation period, 720 warfarin-related AEs and 253 potential warfarin-related AEs were identified. Of the warfarin-related AEs, 625 (87%) were characterized as minor, 82 (11%) were deemed serious, and 13 (2%) were life-threatening or fatal. Overall, 29% of the warfarin-related AEs were judged to be preventable. Errors resulting in preventable events occurred most often at the prescribing and monitoring stages of warfarin management.